EconPapers    
Economics at your fingertips  
 

On the Predictive Distributions of Outcome Gains in the Presence of an Unidentified Parameter

Dale J Poirier and Justin Tobias ()

Journal of Business & Economic Statistics, 2003, vol. 21, issue 2, 258-68

Abstract: In this article we describe methods for obtaining the predictive distributions of outcome gains in the framework of a standard latent variable selection model. Although most previous work has focused on estimation of mean treatment parameters as the method for characterizing outcome gains from program participation, we show how the entire distributions associated with these gains can be obtained in certain situations. Although the out-of-sample outcome gain distributions depend on an unidentified parameter, we use the results of Koop and Poirier to show that learning can take place about this parameter through information contained in the identified parameters via a positive definiteness restriction on the covariance matrix. In cases where this type of learning is not highly informative, the spread of the predictive distributions depends more critically on the prior. We show both theoretically and in extensive generated data experiments how learning occurs, and delineate the sensitivity of our results to the prior specifications. We relate our analysis to three treatment parameters widely used in the evaluation literature--the average treatment effect, the effect of treatment on the treated, and the local average treatment effect--and show how one might approach estimation of the predictive distributions associated with these outcome gains rather than simply the estimation of mean effects. We apply these techniques to predict the effect of literacy on the weekly wages of a sample of New Jersey child laborers in 1903.

Date: 2003
References: Add references at CitEc
Citations: View citations in EconPapers (22)

There are no downloads for this item, see the EconPapers FAQ for hints about obtaining it.

Related works:
Working Paper: On the Predictive Distributions of Outcome Gains in the Presence of an Unidentified Parameter (2003)
Working Paper: On the Predictive Distributions of Outcome Gains in the Presence of an Unidentified Parameter (2001)
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:bes:jnlbes:v:21:y:2003:i:2:p:258-68

Ordering information: This journal article can be ordered from
http://www.amstat.org/publications/index.html

Access Statistics for this article

Journal of Business & Economic Statistics is currently edited by Jonathan H. Wright and Keisuke Hirano

More articles in Journal of Business & Economic Statistics from American Statistical Association
Bibliographic data for series maintained by Christopher F. Baum ().

 
Page updated 2025-03-19
Handle: RePEc:bes:jnlbes:v:21:y:2003:i:2:p:258-68